Thunderstorm Wind, Fairfield
- When
- June 5, 11:30 AM EST
- Where
- Fairfield County, Newtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.420, -73.320
Downed trees.
75 inches in diameter, and accumulating up to 1 inch in depth) and damaging winds in parts of Northern New Haven and Northern Fairfield Counties. Isolated flash flooding also occurred due to heavy rainfall with radar storm total estimates of 2 to 3 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Severe thunderstorms produced large hail (up to 1.75 inches in diameter, and accumulating up to 1 inch in depth) and damaging winds in parts of Northern New Haven and Northern Fairfield Counties. Isolated flash flooding also occurred due to heavy rainfall with radar storm total estimates of 2 to 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 5, 10:47 AM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1147 AM EDT TUE JUN 5 2007
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON A LINE OF
THUNDERSTORMS MAY DEVELOP AHEAD OF THE FRONT THAT COULD PRODUCE
SEVERE WIND GUSTS. HIGH PRESSURE IS THEN EXPECTED TO BUILD OVER THE
AREA WEDNESDAY AND OFF THE SOUTHEAST COAST THURSDAY. THE HIGH WILL
REMAIN OFF THE COAST FRIDAY RETURNING SUMMER-LIKE CONDITIONS TO THE
REGION. TEMPERATURES WILL COOL OFF A BIT BY SATURDAY AS A COLD FRONT
MOVES THROUGH.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...NOT MUCH CHANGE TO FORECAST AS
PRIOR WX GRIDS DEPICT EXPECTED EVOLUTION REASONABLY WELL. LATEST SPC
MESOANALYSIS SHOWS MODERATE INSTABILITY OVER THE AREA WITH MLCAPE
500-1000 J/KG AND MUCAPE 1000-1500/...DEEP ENOUGH MOISTURE WITH SFC
DEWPOINTS 60-65 AND H8 DEWPOINTS JUST SHY OF +10C...AND COMBO OF PRE-
FRONTAL TROUGH...MID LEVEL SHORTWAVE AND COUPLED UPPER JETS WITH ONE
STREAK LIFTING INTO NEW ENGLAND AND ANOTHER APPROACHING FROM THE WEST
THIS AFTERNOON ALL PROVIDING LIFT. SHOWERS/TSTMS HAVE BEGUN TO TO
DEVELOP IN PRE-FRONTAL TROUGH NORTH/WEST OF NYC...AND ACTIVITY SHOULD
INCREASE AND MOVE EASTWARD THIS AFTERNOON. WIND DAMAGE WILL BE THE
MORE IMPORTANT THREAT...BUT LARGE HAIL IS ALSO POSSIBLE GIVEN WET
BULB ZERO HEIGHT OF 9 KFT...DEEP LAYER EFFECTIVE SHEAR OF 30-35 KT
AND -10C TO -30C CAPE OVER 200 J/KG.
WHILE BETTER CHANCE APPEARS TO BE ACROSS NRN ZONES...STILL BELIEVE
PATTERN WARRANTS CHC POPS FOR SRN ZONES AS WELL.
MOS TEMPS SEEM REASONABLE...AND TEMPS SHOULD RUN A FEW DEGREES ABOVE
NORMAL.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SFC FRONT AND ASSOCIATED SHORTWAVE CLEAR THE AREA BY 00Z...THUS
ENDING THE SHRA/TSTM THREAT. HOWEVER...NEXT SHORTWAVE DIGS ON WEST
SIDE OF TROUGH AXIS...AND MAIN TROUGH ITSELF SLOW TO MOVE ACROSS THE
AREA. ON WED...THIS TROUGH AND ASSOCIATED COLD POOL ALOFT WILL
RESULT IN SOME CLOUDINESS DURING AFTN...WITH MAX HEATING. SOME
DIFFERENCES ON HANDLING OF THIS TROUGH BY MODELS...BUT BOTTOM LINE
IS WITH H8 HPA TEMPS RUNNING AROUND 5C NAM...7C GFS...WOULD EXPECT
MAX TEMPS NOT MUCH HIGHER THAN 70 DEGREES. SHAVED OFF A FEW DEGREES
WED FOR THIS REASON. GFS ACTUALLY OUTPUTS SOME LIGHT QPF WED
AFTN. WOULD NOT SURPRISE ME TO SEE A LIGHT SHOWER OR TWO
DEVELOP...BUT WILL NOT INCLUDE IN FORECAST ATTM AS ULTIMATELY WE
ARE TOO DRY.
COOL NIGHT EXPECTED WED NIGHT AS HIGH PRESSURE BUILDS AND WINDS
LIGHTEN. WITH A COOLER DAY WEDNESDAY...WILL NOT TAKE MUCH FOR TEMPS
TO DROP DOWN TO BELOW SEASONAL NORMS AT NIGHT ONCE WINDS DECOUPLE.
AGAIN...SHAVED A FEW DEGREES OFF CURRENT DATABASE...CLOSE TO MOS.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A WARMUP OCCURS BY FRIDAY AS H8 HPA TEMPS RISE TO 19C...QUITE
WARM...IN BUILDING RIDGE AND OUT AHEAD OF NEXT COLD FRONT. COLD FRONT
APPROACHES LATE FRIDAY OR FRIDAY NIGHT. LOOKS LIKE ECMWF AND GFS
FLATTEN RIDGE...AND CLOSE OFF UPPER LOW OFFSHORE FOR THE WEEKEND.
UPPER LOW RETROGRADES SOMEWHAT. GFS INDICATES SFC FRONTAL BOUNDARY
RETROGRADING ACROSS NEW ENGLAND SAT. COULD MEAN COOLER TEMPS...BUT
WILL NOT MAKE MAJOR CHANGES ATTM.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
EXPECT VFR CONDITIONS WITH INCREASINGLY STRONG AND GUSTY S/SW WINDS
DURING THE LATE MORNING AND EARLY AFTERNOON. HAVE HASTENED THE
TIMING OF CONVECTION FROM EARLIER TAFS BY A COUPLE OF HOURS WITH
MODELS PROGGING THE SHORTWAVE AXIS CURRENTLY OVER OHIO TO SWEEP
MIDWAY THROUGH THE REGION BY EARLY AFTERNOON. THIS SHOULD BE THE MAIN
TRIGGER FOR CONVECTION...ALTHOUGH NOT DURING THE CLIMATOLOGICALLY
FAVORED MOST UNSTABLE LATE AFTERNOON HOURS. DUE TO THE MISMATCH IN
TIMING OF THESE FACTORS WILL CONTINUE WITH JUST CB IN TAFS BETWEEN
17Z TO 22Z FROM W TO E...WITH SCT CONVECTION AFFECTING THE REGION
AHEAD OF A COLD FRONTAL PASSAGE. LOCALIZED/BRIEF MVFR OR IFR
CONDITIONS WILL BE POSSIBLE IN CONVECTION...WITH GUSTY WSW WINDS THE
MAIN THREAT IN CONVECTION.
CONVECTION WITH COLD FRONT SHOULD BE MOVING EAST OF THE AREA BY
00Z WED. THEREAFTER EXPECT VFR CONDITIONS DEVELOPING AND A WIND
SHIFT FROM SW TO WNW BETWEEN 00Z AND 05Z FORM W TO E.
OUTLOOK FROM 12Z WED THROUGH SAT...VFR THROUGH THROUGH THURSDAY.
A WARM FRONT LIFTING THROUGH THURSDAY NIGHT/FRIDAY MORNING COULD
BRING MVFR TO POSSIBLY IFR CONDITIONS AHEAD OF IT. THERE COULD BE
SOME MVFR CONDITIONS LATE FRIDAY WITH ANY SHOWERS/THUNDERSTORMS
ASSOCIATED WITH A COLD FRONT PASSING THROUGH THE TRI-STATE. VFR
CONDITIONS EXPECTED ON SATURDAY.
&&
.MARINE...
SEAS AT THE OFFSHORE OCEAN BUOYS ARE CURRENTLY BETWEEN 6 AND 7 FT
WITH WAVE PERIODS AROUND 10 SECONDS...THAT WILL GRADUALLY DECREASE
THROUGH THE DAY. WILL CONTINUE HIGH SURF ADVISORY FOR SOUTH SHORES OF
LONG ISLAND THROUGH THIS AFTERNOON FOR A COMBINATION OF HIGH RIP
CURRENT RISK AND MARGINAL WAVE HEIGHT/PERIOD CRITERIA...AFTER WHICH
LOWERING WAVE HEIGHT AND PERIOD SHOULD HAVE LOWERED ENOUGH TO REDUCE
IMPACT.
WILL CONTINUE GENERIC SCA ACROSS OCEAN WATERS TODAY SINCE GUSTS ARE
EXPECTED TO BE AROUND 20 KT. WITH A DEEPER MIXED LAYER OVER THE
HARBOR AND WESTERN SOUND IN SW FLOW THIS AFTERNOON...WIND GUSTS WILL
LIKELY HOVER AROUND 25 KT THIS AFTERNOON. CONFIDENCE NOT HIGH ENOUGH
THAT GUSTS WILL BE FREQUENT ENOUGH TO PUT UP SCA FOR THE 4 TO 6
HR AFTERNOON.
A COLD FRONT WILL MOVE ACROSS THE WATERS LATE THIS AFTERNOON.
SHORTWAVE ENERGY AHEAD OF IT IS EXPECTED TO BRING SCATTERED
THUNDERSTORMS...SOME POSSIBLY SEVERE...THIS AFTERNOON. STRONG WINDS
AND DAMAGING LIGHTNING WILL BE MAJOR THREAT.
OFFSHORE FLOW RETURNS TONIGHT INTO WED MORNING...WITH WIND GUSTS UP
TO 20 KT POSSIBLE WED MORNING IN CAA FLOW AHEAD. TRANQUIL CONDITIONS
WED AFTERNOON THROUGH THU AS HIGH PRESSURE MOVES ACROSS THE
NORTHEAST. SEAS SHOULD FINALLY BELOW SCA WED NIGHT OVER EASTERN
OCEAN WATERS WITH WEAK FLOW AND SOUTHERLY SWELLS DIMINISHING.
A WARM FRONT WILL APPROACH FROM THE SOUTH THU AND MOVE ACROSS THE
WATERS ON FRI...FOLLOWED BY A COLD FRONT FRI NIGHT. SUB SCA
CONDITIONS EXPECTED INTO THE WEEKEND.
&&
.HYDROLOGY...
RIVERS LEVELS DROPPING OFF RAPIDLY ACROSS THE HSA. NEXT RAINFALL
EVENT IS A LINEAR CONVECTIVE EVENT THIS AFTERNOON. FAST MOVING NATURE
OF THE CONVECTION SHOULD KEEP LOCALIZED AMOUNTS WELL BELOW 1 INCH.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HIGH SURF ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
NYZ075>077-080-081.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR ANZ350-353-
355.
&&
SYNOPSIS...PW
NEAR TERM...BG/PW
SHORT TERM...PW
LONG TERM...PW
AVIATION...NV
MARINE...NV
HYDROLOGY...PWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 431 AM EDT TUE JUN 5 2007 CTZ005>012-NJZ002>006-011-NYZ067>081-060915- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 431 AM EDT TUE JUN 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS TODAY MAY APPROACH SEVERE LIMITS AS A POSSIBLE LINE OF CONVECTION DEVELOPS AHEAD OF A COLD FRONT. STRAIGHT LINE DAMAGING WIND IS THE PRIMARY THREAT. A HIGH SURF ADVISORY IS IN EFFECT THROUGH TODAY. THE EFFECTS WILL BE BEACH EROSION...BEACH WASH-OVERS AND DANGEROUS RIP CURRENTS ON EXPOSED BEACHES ALONG THE SOUTH SHORE BEACHES OF NEW YORK CITY AND LONG ISLAND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ANZ330-335-338-340-345-350-353-355-370-060915- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- WATERS FROM MONTAUK POINT NY TO SANDY HOOK NJ FROM 20 TO 40 NM- 431 AM EDT TUE JUN 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS TODAY MAY APPROACH SEVERE LIMITS AS A POSSIBLE LINE OF CONVECTION DEVELOPS AHEAD OF A COLD FRONT. STRAIGHT LINE WIND IS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1119 AM EDT TUE JUN 5 2007 NYZ067-068-051600- ORANGE-PUTNAM- 1119 AM EDT TUE JUN 5 2007 ...STRONG THUNDERSTORMS DEVELOPING OVER ORANGE AND PUTNAM COUNTIES... AT 1118 AM EDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM PORT JERVIS TO FLORIDA TO HARRIMAN...OR ALONG A LINE EXTENDING FROM PORT JERVIS TO 6 MILES NORTHWEST OF WARWICK TO WEST POINT...AND MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL BE... NEAR WEST POINT BY 1125 AM. NEAR GOSHEN BY 1135 AM. NEAR OTISVILLE BY 1140 AM. NEAR MIDDLETOWN BY 1145 AM. NEAR FAHNESTOCK STATE PARK BY 1150 AM. NEAR NEW WINDSOR BY 1155 AM. PEOPLE IN ORANGE AND PUTNAM COUNTIES...INCLUDING THE CITIES OF FLORIDA...MONROE...HARRIMAN...UNIONVILLE...PORT JERVIS...CHESTER... WEST POINT...GOSHEN...OTISVILLE AND COLD SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS. GOODMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1209 PM EDT TUE JUN 5 2007 CTZ005-006-051715- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN- 1209 PM EDT TUE JUN 5 2007 ...STRONG THUNDERSTORM OVER NORTHERN FAIRFIELD AND NORTHERN NEW HAVEN COUNTIES... AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEWTOWN...AND MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE... NEAR SOUTHBURY BY 1220 PM. 5 MILES NORTHWEST OF NAUGATUCK BY 1240 PM. NEAR WATERBURY BY 1245 PM. NEAR WOLCOTT BY 1255 PM. THIS STORM HAS PRODUCED SMALL HAIL IN THE TOWN OF BETHEL. GOODMAN
The Brookhaven radar (KOKX), 73 km away, was scanning. The volume nearest the first event began at 16:28 UTC.
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Downed trees.
Trees downed.
Car windshields damaged, Hail accumulated up to 1 inch deep, which was plowed by the CT DOT, mainly between Southbury and Southington along I-84.
Flash flooding also resulted in lane closures on Prospect Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42614, 42616, 42623, 42626, 42627, 42635.